Virginia, 2026

Cold in Virginia, January 15 to 16, 2026

January 15 to 16, 2026 · NWS LWX · 1 event in 1 county or zone

Northwest winds ushered in an Arctic Airmass bringing wind chills of -10 to -15F below zero. Winds gusted to 25-35 mph at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Northwest winds ushered in an Arctic Airmass bringing wind chills of -10 to -15F below zero. Winds gusted to 25-35 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 15, 2:30 PM EST, 30 minutes earlier. Its key messages:

  • 1) Cold and windy conditions are expected through tonight, with mountain snow showers.
  • 2)A Wintry Mix is possible Saturday morning as a cold front approaches.
  • 3)Snow is possible on Sunday into Sunday night, followed by frigid temperatures early next week.
Area forecast discussion, Jan 15, 2:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EST Thu Jan 15 2026

.WHAT HAS CHANGED...
Confidence has increased for an Arctic Outbreak early next
week with dangerously cold wind chills.

&&

.KEY MESSAGES...
- 1) Cold and windy conditions are expected through tonight,
  with mountain snow showers.

- 2)A Wintry Mix is possible Saturday morning as a cold front
  approaches.

- 3)Snow is possible on Sunday into Sunday night, followed by
  frigid temperatures early next week.

&&

.DISCUSSION...
KEY MESSAGE 1...Cold and windy conditions are expected through
tonight, with mountain snow showers.

Gusty northwest winds continue this afternoon with temperatures
west of I-95 struggling to rise above freezing. On and off
upslope snow showers continue in the Alleghenies with the Winter
Weather Advisory in effect until 5 PM. Conditions dry out
overnight as gusty winds and cold temperatures continue. Blowing
snow in the Alleghenies could result in reduced visibilities. Overnight
low temperatures will be in the teens for most with those along
and east of the metros staying in the low 20s. Highest
elevations will dip into the single digits. Additionally, gusty
winds will yield wind chill values ranging from -10 in the
mountains to single digits in northern Maryland. A Cold Weather
Advisory remains in effect for western Grant and western
Pendleton counties until 7 AM Friday.

KEY MESSAGE 2...A Wintry Mix is possible Saturday morning as a
cold front approaches.

Upper level troughing deepens over the Great Lakes Friday into
Saturday as shortwave energy pivots to the north of the forecast
area. At the surface, an area of low pressure tracks across the
Great Lakes, pushing a cold front towards and across the
forecast area on Saturday. During this time, upslope snow
showers are expected in the Alleghenies with additional
accumulations of 1-2 inches possible Saturday morning. Further
east, temperatures will be hovering below or right at freezing
with a wintry mix of rain and wet snow possible during the
morning. High temperatures on Saturday will be in the mid to
upper 40s, leading to precipitation transitioning to rain late
Saturday morning. Little to no accumulation is expected east of
the Alleghenies as temperatures warm above freezing.

KEY MESSAGE 3...Snow is possible on Sunday into Sunday night,
followed by frigid temperatures early next week.

On Sunday, attention turns to a powerful shortwave rotating around
the upper low centered over the Great Lakes. Is this pivots around
the base of the trough and through the southeast CONUS, an area of
low pressure will develop over the Gulf of America. It will then
pivot east off the southeast coast quickly by Sunday afternoon and
up the eastern seaboard into Sunday night. This portion of the
forecast is pretty certain at this time, with plenty of model
consensus regarding the overall surface and upper-level pattern.
However, the exact location of the trough axis, and resulting
surface low is still a bit in flux. The latest 12z guidance did all
come to a bit of a better agreement, keeping the majority of impacts
towards southeast VA and southern MD. However, recent runs (06z and
00z) have had some subtle shifts west at times, depending on the
model. This lends a lot of uncertainty in regards to the I-95
corridor especially, as a 50 mile shift in track back to the
west could bring accumulating snowfall to that region. As of
now, this system is likely to be all snow for our area, at least
for those that do get snow, with plenty of cold air in place.
However, the northwest extent of snowfall is just still very
unclear.

Thereafter, frigid cold wind chills are expected with Cold Weather
headlines possible each night Sunday through Wednesday in the
Alleghenies and Blue Ridge, and possible some lower elevations as
well. Monday night through Tuesday night looks to be the coldest
period, with overnight lows in the single digits to low teens (near
to below 0 in the mountains) and highs only in the teens to mid 20s.
While no records look to be in jeopardy, this looks to be the
coldest air mass of the winter thus far.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions and gusty northwest winds continue across all
terminals this afternoon and through the overnight. Winds
slightly diminish overnight, gusting 15 to 20 knots by Friday
morning. Winds shift to southerly on Friday with VFR conditions
expected to continue under dry weather. An approaching cold
front brings precipitation areawide on Saturday, with reduced
visibilities and ceilings expected. As temperatures linger below
freezing, snow is possible Saturday morning before temperatures
warm and rain becomes the dominant precipitation type. No
accumulation is expected with the primary impacts being reduced
visibilities. Southwest winds gust around 15 knots on Saturday.

Dry with VFR conditions to start the day Sunday with NW winds
gusting 15 to 20 knots. A 20-30% chance for snow by Sunday afternoon
evening, except at MRB where chances are below 20% at this time.
Snow amounts look minimal at this time, but there is a lot of
uncertainty with this storm system, so monitor the forecast closely
for updates.

Gusty westerly winds around 20-25 knots on Monday behind this
system. VFR conditions are expected though, with dry conditions
returning.

&&

.MARINE...
Gusty northwest winds continue across the waters this afternoon
and into the overnight with gusts around 20 to 30 knots
expected. Winds surge overnight, with a Gale Warning in effect
from 6PM this evening to 6AM Friday morning. During this time,
wind gusts up to 35 knots are expected. Winds diminish slightly
on Friday and shift to southerly in the morning. Southerly winds
primarily gust 15 to 20 knots with additional Small Craft
Advisories possible. By Friday afternoon, winds increase due to
southerly flow, gusting up to 25 knots. Small Craft Advisories
will remain likely through Saturday, before winds diminish
Saturday night.

Gusty NW winds on Sunday around a passing surface low offshore
should reach SCA criteria. Snow is possible, with highest chances
over the middle to lower Chesapeake Bay into the lower Tidal
Potomac.

Gusty W winds behind this system will likely result in SCA
conditions on Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 PM EST this evening for MDZ008.
     Gale Warning from 6 PM this evening to 6 AM EST Friday for
     MDZ008.
     Winter Weather Advisory until 5 PM EST this afternoon for
     MDZ509.
VA...None.
WV...Winter Weather Advisory until 5 PM EST this afternoon for
     WVZ501-505.
     Cold Weather Advisory until 7 AM EST Friday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST this evening for
     ANZ530>534-536>543.
     Gale Warning from 6 PM this evening to 6 AM EST Friday for
     ANZ530>534-536>543.
     Small Craft Advisory until 6 AM EST Friday for ANZ535.

&&

DISCUSSION...AVS/CJL
AVIATION...AVS/CJL
MARINE...AVS/CJL
Hazardous weather outlook, Jan 15, 10:03 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1003 AM EST Thu Jan 15 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1003 AM EST Thu Jan 15 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for all waters except the Upper Tidal
Potomac this evening into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1003 AM EST Thu Jan 15 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-161515-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1003 AM EST Thu Jan 15 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for western Grant, western
Pendleton, and western Garrett Counties until 5 PM.

A Cold Weather Advisory is in effect for western Grant and western
Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Cold Weather Advisory for western Grant and western Pendleton
Counties continues through 7 AM Friday.

There is a slight winter storm threat Saturday into Saturday
night. If this threat materializes, there may be travel
disruptions.

Wind Chills in the -10 to -20F range are possible Sunday night
through Tuesday night across the Alleghenies.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 15, 9:23 AM EST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
923 AM EST Thu Jan 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Bayard                  39.27N  79.37W
01/15/2026  M1.9 inch        Grant              WV   Co-Op Observer

            24-hour snowfall.

0700 AM     Snow             Frostburg               39.66N  78.94W
01/15/2026  M0.7 inch        Allegany           MD   Co-Op Observer

            24-hour snowfall.

0800 AM     Snow             3 SW Accident           39.60N  79.36W
01/15/2026  M4.0 inch        Garrett            MD   Public

0916 AM     Snow             2 WSW Deer Run          38.71N  79.26W
01/15/2026  M0.1 inch        Pendleton          WV   Public

0916 AM     Snow             6 WSW Cherry Grove      38.61N  79.62W
01/15/2026  M3.0 inch        Pendleton          WV   Public

0918 AM     Snow             Mount Storm             39.28N  79.20W
01/15/2026  M3.5 inch        Grant              WV   Dept of Highways

0920 AM     Snow             6 NW Seneca Rocks       38.90N  79.46W
01/15/2026  M4.0 inch        Pendleton          WV   Dept of Highways

0921 AM     Snow             5 W Grantsville         39.70N  79.25W
01/15/2026  M4.0 inch        Garrett            MD   Dept of Highways

&&

Event Number LWX2600191
Event Number LWX2600192
Event Number LWX2600193
Event Number LWX2600194
Event Number LWX2600195
Event Number LWX2600196
Event Number LWX2600197
Event Number LWX2600198

BELAK
Local storm report, Jan 15, 9:26 AM EST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
926 AM EST Thu Jan 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Snow             1 SW Mc Henry           39.54N  79.36W
01/15/2026  M4.0 inch        Garrett            MD   Public

            Wisp 24 Hour Snow

&&

Event Number LWX2600199

BELAK
Special weather statement, Jan 15, 10:07 AM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1007 AM EST Thu Jan 15 2026

MDZ501-502-510-WVZ503-504-151900-
Extreme Western Allegany-Central and Eastern Allegany-
Eastern Garrett-Western Mineral-Eastern Mineral-
Including the cities of Frostburg, Cumberland, Grantsville,
Elk Garden, Antioch, Keyser, New Creek, Ridgeville, Russelldale,
Headsville, and Fort Ashby
1007 AM EST Thu Jan 15 2026

...BURSTS OF MODERATE TO HEAVY SNOW THROUGH MIDDAY...

Bursts of snow will continue to move over the area through 1 PM.
Brief moderate to heavy rates are possible, which could provide
quick accumulations of a coating to an inch and reduce visibility
to less than one half mile.

If you are traveling and encounter adverse winter driving
conditions, reduce speed and make sure headlights are on.

BELAK
Local storm report, Jan 15, 10:58 AM EST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1058 AM EST Thu Jan 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             2 SSW Keyser            39.42N  79.01W
01/15/2026  M0.1 inch        Mineral            WV   Co-Op Observer

            24-hour snowfall.

&&

Event Number LWX2600200

BELAK
Local storm report, Jan 15, 11:30 AM EST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1130 AM EST Thu Jan 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Snow             Frostburg               39.66N  78.93W
01/15/2026  M1.0 inch        Allegany           MD   Trained Spotter

&&

Event Number LWX2600203

BELAK
Local storm report, Jan 15, 2:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
240 PM EST Thu Jan 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Snow             5 SSE McHenry           39.49N  79.32W
01/15/2026  M2.0 inch        Garrett            MD   CoCoRaHS

            24-hour snowfall.

&&

Event Number LWX2600204

BELAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
January 15, 3:00 PM EST to January 16, 7:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305750.